Steroid induced diabetes

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Aussie1971
Regular Member


Date Joined May 2010
Total Posts : 115
   Posted 8/2/2010 7:54 AM (GMT -7)   
Good morning to those in other parts of the world (and good "very early morning" to my fellow Aussies).
 
I am on pred (again), last time I developed diabetes which promptly went away when the pred was stopped. As soon as I started back on the pred this time, my sugar levels went up again. I am taking one Diaformin XR tablet with meals (metformin). It isn't really doing anything to keep my levels down - as soon as I take my pred, my levels rise to quite high levels. My main concern is how ill I feel from such high sugar levels, and possible damage it may be doing. My other concerns are that it says in the drug info sheet that it may have adverse interactions with pred, and also the fact that I'm currently on 150mg of 6mp which isn't very kind to my pancreas. I have been told by my Mother's endocrinologist that I should be treated with insulin whilst on the pred as the tablets are ineffective for the type of diabetes I have.
 
Has anyone here had any similar experiences and can offer some advice?
 
Thanks for listening.
39yr old Single Mum of 3 Girls living in Sydney, Australia. Diagnosed with Crohn's April 2009 after suffering for over 20 years.
 
Current meds: 6mp, Salofalk granules, somac, Vendolizumab clinical trial, mobic and panadol osteo.
 
Also dx with Spondyloarthritis of the sacroiliac joints and psoriasis.

Post Edited (Claudine) : 8/2/2010 8:59:21 AM (GMT-6)


sgirl
Regular Member


Date Joined Jul 2009
Total Posts : 417
   Posted 8/2/2010 8:47 AM (GMT -7)   
It's not an exact experience to yours, however... When I was pregnant (taking 25mg prednisone) they dx with gestational diabetes. We tried diet and pills, nothing worked to keep my sugar levels down. they put me on insulin along with diet and even that barely worked. However, once she was born it completely went away, even though I was still taking prednisone. You may not have any choice but to take insulin, unless you want to starve by not eating anything!! :(
Diagnosed with UC in February 2009.
Diagnosed with Crohn's December 2009.
Flaring since October 2008 with occasional spikes in symptoms
Possible Rheumatoid Arthritis
Osteopenia

Medication: Imuran 75 mg, multivitamin, Vit B12 1 g, omeprazole. Sulfasalazine, Calcium w/vit D

sr5599
Veteran Member


Date Joined Aug 2007
Total Posts : 1202
   Posted 8/2/2010 10:44 AM (GMT -7)   
Every time I've been on that high doses of steroids (usually IV doses at that level) I turn diabetic also. This only happens when they do the IV dose - 120 mg twice a day of solu-medrol (like prednisone/methylprednisolone). They've always given me insulin during these times. I've never been offered the oral medication. I have one of the sugar testers (finger prick test) and just continue to test until my steroid dose comes down low enough so that the sugar levels are ok again.

I would see an endocrinologist and get advice from the specialist in that field. It's no fun to feel the high sugar levels (makes me thankful for Crohn's instead of diabetes!). I would think that the warning that prednisone interacts with any diabetic medication with prednisone likely have to do with the fact that since pred can induce diabetes, a person with diabetes normally may need a medication adjustment while on the steroid. But, I'd double check with your pharmacist as they are a wealth of knowledge on the meds!

Good luck!
1 fistula with two tracts, crohn's colitis, limited to large intestine
Compounded budesonide 3mg/daily, Cimzia. Dx Osteoporosis 10/08 started Forteo 1/27/09
Failed every other drug and about to prepare for ostomy surgery... In the process of gathering info and meeting with ET nurses.

Joie1
Regular Member


Date Joined Oct 2008
Total Posts : 376
   Posted 8/2/2010 11:27 PM (GMT -7)   
My mom got sterioid induced diabetes. She was on a high amount of pred. and her bloodwork after a week showed bad blood sugar levels so she had to learn how to give herself a shot after every meal for about two weeks before her pred was down to a taper that her body was used to enough. It's sad and sucks to get sicker with the medicine.
29/f
Allergies and Asthma my whole life: Benadryl
Depression and PTSD after surgeries and illness of 2003 (turned out to be Crohns)
Crohns Dx'd: February 2008: Pentasa, Hyoscyamine
Fibromyalgia Dx'd: July 21, 2009: Lyrica, Cymbalta, Hydrocodone, Prenatal Vitamin

Aussie1971
Regular Member


Date Joined May 2010
Total Posts : 115
   Posted 8/3/2010 4:59 AM (GMT -7)   
Thanks for all your replies.

tsitodawg, I am overweight however since I stopped the pred last time I've lost 22kgs. So when I was told I had to go back on it, my biggest fear was putting on weight again. I should've been more concerned about my sugar levels lol.

sr5599, you are correct about the medication adjustment. I saw my Dr today, who told me it's usually for a med adjustment. He also explained why it's usually treated with insulin - because the prednisone interferes with the way the body deals with glucose. So even though it's diabetes, it's a different cause. It's still all very confusing to me. I got an appointment with my GI tomorrow, and I am being referred to an Endocronologist. My sugar levels are still high, so we are increasing my dose of metformin to see if that helps at all. I'll be interested to see what my GI says tomorrow, as he's the Boss at the Hospital I go to and a specialist in the IBD field so very knowledgable in all things.
39yr old Single Mum of 3 Girls living in Sydney, Australia. Diagnosed with Crohn's April 2009 after suffering for over 20 years.


Current meds: 6mp 150mg, Salofalk granules, somac, panadol osteo.

Failed: Vendolizumab clinical trial. Back on predisone, down to 35mg. Starting Humira in (hopefully) 4 weeks!

Also dx with Spondyloarthritis of the sacroiliac joints and psoriasis. Now suffering from steroid induced diabetes (again)
New Topic Post Reply Printable Version
Forum Information
Currently it is Monday, December 05, 2016 11:51 AM (GMT -7)
There are a total of 2,733,059 posts in 301,078 threads.
View Active Threads


Who's Online
This forum has 151232 registered members. Please welcome our newest member, omar brarou.
348 Guest(s), 11 Registered Member(s) are currently online.  Details
81GyGuy, countess18, Tick41, reminder, Huddie, JaxCalvin, omar brarou, JackH, hatter15, julymorning, minnietoty


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest
Advertisement
Advertisement

©1996-2016 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer